Ken is 82 and has some post-herpetic neuralgia and difficulty sleeping. Some low dose amitriptyline could really help. Next up is a 75-year-old woman with an overactive bladder and urinary incontinence. Hmmm, how about a bit of oxybutynin whilst she gets going with those pelvic floor exercises? Soon after, you see an 80-year-old patient being kept awake with terrible pruritus from their dry skin despite topical treatments. A sedating antihistamine is a tempting option…
It is amazing how often that there is indication for a drug with anticholinergic side effects in older people. We know about the common side effects of these drugs such as drowsiness, dry mouth and constipation. We also know that more seriously, especially in patients with frailty, they may cause retention, confusion and falls and that they have been linked with cognitive impairment. But new original research recently published in the BMJ2023;382:p2133 suggests that we really should think carefully and assess their ‘anticholinergic burden’ before prescribing due to a risk of increased acute major cardiovascular events including death.
Previous research has shown associations between anticholinergic drugs and CV events, however these studies have looked at long-term prescribing and cumulative risk. This study set out to evaluate the association between a recently raised anticholinergic burden and the risk of an acute cardiovascular event including stroke, MI and CV death. It was a case control study, looking at patients aged over 65 and admitted to hospital with a major adverse cardiovascular event (MACE) and working out the anticholinergic burden of drugs prescribed in the preceding 30 days. As a control, they were compared to prescriptions during randomly selected reference periods between 60 and 180 days before the MACE. The results showed a strong and consistent association between a recent increase in the anticholinergic burden and a higher risk of an acute MACE, and there was a clear dose response relation ‘indicating possible causation’.
Discussing the results in an associated editorial BMJ2023;382:p2133 the authors state that these findings ‘have important implications for both clinical practice and public health’. Although the research was an observational study, it was meticulously done and carefully controlled for confounding and bias, including for reverse causality which can make interpreting observational research difficult. The findings seem robust and suggest causation, which of course is biologically plausible as anticholinergic drugs have pro-ischaemic and pro-arrhythmic events.
So, it appears that a recent prescription of an anticholinergic drug in a patient aged over 65 increases their risk of a MACE and the editorial states that ‘assessment of overall anticholinergic burden is essential for patients taking multiple medicines’. But how can we do this in a time efficient way? The researchers used the anticholinergic cognitive burden scale and there is a modified version of this scale the ACB calculator available online. It's quick and easy to use. The research showed that patients scoring ≥ 3 on this scale faced double the risk of a MACE compared to those with a score of 0.
Back to Ken and his post herpetic neuralgia and trouble sleeping. A quick look on this score, and I see that his ACB score with amitriptyline would be 3. We discuss the pros and cons of treatment including these possible risks and Ken says, ‘you know what doc, maybe it ain’t so bad after all’. Sometimes time can be the best medicine after all, and certainly, it’s usually the safest.